DEAR DR. GOTT: I am a healthy 77-year-old female. I eat mostly vegetables, fruits, whole-grain cereals and drink water. I exercise daily. Because I am a vegetarian, I also take fish-oil supplements.
Three years ago, I had a nice head of shiny white hair. It is now dry, weak and dull brown. It is also falling out. I can only comb my hair with a large-tooth comb and must oil my hair first. I have never used hair dye, had perms or used any harsh chemicals in my hair. I’ve never smoked or drank alcohol.
I have been to numerous medical doctors and five dermatologists. I was diagnosed with androgenetic alopecia (male-pattern baldness) and am currently taking prednisone, but the condition is getting worse. The baldness has now reached the top of my head, and there is no sign of follicles in the balding areas. I continue to lose hair daily.
Is there anything to stop the hair loss or even grow some of it back?
DEAR READER: Androgenetic alopecia is a common form of hair loss in both men and women. It affects more men than women. An estimated 35 million men have some degree of hair loss caused by this condition.
In men, it is referred to as “male-pattern baldness” and causes a well-defined pattern of hair loss. It starts over both temples, and eventually the hairline recedes into an “M” shape leading to thinning hair at the top of the head. This thinning may continue on to partial or complete baldness.
In women, the pattern of hair loss is more widespread. Generally, the hairline does not recede, but the hair becomes thinner all over the head. Total baldness in women with this condition is rare.
Androgenetic alopecia has been associated with several other medical conditions. In men, these can include prostate enlargement and/or cancer, coronary-artery disease, high blood pressure and diabetes. For women, there is an increased risk of polycystic ovary syndrome.
There are two drugs approved by the Food and Drug Administration to treat this type of hair loss. Minoxidil (Rogaine) is available over the counter, with different formularies for men and women. The product may slow or stop hair loss and stimulate new hair growth; however, it can take up to six months before results are noticed, and balding will return as soon as the product is stopped. It is also fairly expensive, primarily because it must be used twice daily.
To the best of my knowledge, prednisone, a corticosteroid, is not an accepted treatment for this type of hair loss because of the high risk of side effects. I recommend you return to the physician who prescribed the medication and ask why you are taking it and request that you begin tapering off the dosage until you can stop safely. Do not discontinue the medication on your own or abruptly because it can lead to nasty side effects and consequences.
Unfortunately, there are not many options to treat hair loss. Wigs, hairpieces, weaves and other forms of coverage are the mainstay. Hair transplants may be attempted, but they are expensive and are not a guarantee of hair regrowth. There are several home remedies, such as vitamin and mineral supplements, that may be beneficial to you, but, again, there’s no guarantee.
Return to your physician to discuss your condition and what treatment choices you have left.
To provide related information, I am sending you a copy of my Health Report “Vitamins and Mineral Supplements.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a check or money order for $2 per report to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dr. Peter H. Gott is a retired physician and the author of the book, Dr. Gott’s No Flour, No Sugar Diet, available at most chain and independent bookstores, and the recently published, Dr. Gott’s No Flour, No Sugar Cookbook.
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., fourth floor, New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.